Alert archive / Texas / Tornado Warnings in 2009
Tornado Warning 32, NWS Lubbock, TX
NWS Lubbock, TX issued this tornado warning at Apr 29, 2009, 6:46 PM CDT for Floyd County, Motley County, Texas. It was in force for 59 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 29, 2009, 6:46 PM CDT (23:46 UTC)
- Expired
- Apr 29, 2009, 7:45 PM CDT
- In force
- 59 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
Counties Floyd County, TX, Motley County, TX
The radar
The Lubbock radar (KLBB), 95 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 29, 6:50 PM CDT | HAIL 2.5 | 10 Nnw Matador, TX | TIME ESTIMATED |
| Apr 29, 6:50 PM CDT | TORNADO 0 | 7 Ese Cedar Hill, TX | LARGE TORNADO PHOTOGRAPHED BY STORM CHASERS SOUTH OF TX HWY 97. TIME ESTIMATED 650 657 PM |
| Apr 29, 6:51 PM CDT | HAIL 1 | 1 Nne Cedar Hill, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 29, 3:47 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.8 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 526 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 1132 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KLUB 292346
TORLUB
TXC153-345-300045-
/O.NEW.KLUB.TO.W.0032.090429T2346Z-090430T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
646 PM CDT WED APR 29 2009
THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A
* TORNADO WARNING FOR...
MOTLEY COUNTY IN NORTHWEST TEXAS.
EASTERN FLOYD COUNTY IN NORTHWEST TEXAS.
* UNTIL 745 PM CDT
* AT 644 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM WITH A HISTORY OF PRODUCING TORNADOES. THE
MOST DANGEROUS PART OF THIS STORM WAS LOCATED ABOUT 11 MILES
NORTHWEST OF MATADOR...MOVING SOUTHEAST AT 25 MPH. IN ADDITION TO
TORNADOES...THIS STORM IS CAPABLE OF PRODUCING DESTRUCTIVE HAIL UP
TO THE SIZE OF BASEBALLS.
* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE MATADOR...LATE
HAIL MAY ADDITIONALLY IMPACT FLOMOT AND CEDAR HILL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO MAY FORM AT ANY TIME...TAKE COVER NOW ABANDON MOBILE HOMES
AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS.
A TORNADO HAS BEEN CONFIRMED TAKE COVER IN A STURDY BUILDING NOW.
MOBILE HOMES AND VEHICLES ARE NOT SAFE.
&&
LAT...LON 3431 10089 3408 10058 3384 10061 3387 10093
3400 10114 3412 10129 3424 10115
TIME...MOT...LOC 2344Z 301DEG 19KT 3410 10099
$$1 follow-up statement
000
WWUS54 KLUB 300022
SVSLUB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
722 PM CDT WED APR 29 2009
TXC153-345-300045-
/O.CON.KLUB.TO.W.0032.000000T0000Z-090430T0045Z/
MOTLEY TX-FLOYD TX-
722 PM CDT WED APR 29 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR EASTERN
FLOYD AND MOTLEY COUNTIES...
AT 720 PM CDT...WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A
SEVERE THUNDERSTORM WITH STRONG ROTATION. THE MOST DANGEROUS PART OF
THIS STORM WAS LOCATED 13 MILES NORTHWEST OF MATADOR...MOVING
SOUTHEAST AT 15 MPH.
SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE ROARING SPRINGS
AND MATADOR.
A TORNADO MAY FORM AT ANY TIME...TAKE COVER NOW ABANDON MOBILE HOMES
AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS.
MOTORISTS SHOULD LOOK FOR SHELTER IN A SUBSTANTIAL BUILDING. IF NO
SAFE STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT
PROVIDED THAT LOCATION IS NOT FLOODED. YOU SHOULD NOT SEEK SHELTER
UNDER BRIDGES OR OVERPASSES AS THEY DO NOT PROVIDE ADEQUATE
PROTECTION FROM TORNADIC WINDS AND FLYING DEBRIS.
LAT...LON 3404 10111 3412 10111 3425 10093 3422 10077
3408 10058 3384 10061 3387 10093 3395 10106
TIME...MOT...LOC 0022Z 303DEG 13KT 3409 10102
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this tornado warning went out at Apr 29, 6:45 PM CDT, 1 minute earlier.
Area forecast discussion, Apr 29, 6:45 PM CDT, 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 645 PM CDT WED APR 29 2009 .AVIATION... SCATTERED THUNDERSTORMS...SOME POSSIBLY SEVERE WITH STRONG WINDS AND LARGE HAIL...WILL IMPACT THE CHILDRESS AREA THROUGH ABOUT 11 PM/4Z. THE STORM ACTIVITY IS EXPECTED TO REMAIN EAST OF THE LUBBOCK AREA...BUT MAY BE WITHIN 30 MILES OR SO OF KLBB. LATER TONIGHT...DEVELOPMENT OF LOW CLOUDS /MVFR TO IFR CEILINGS/ AND AREA OF FOG ARE POSSIBLE. THE SURFACE WINDS WILL GRADUALLY SHIFT FROM SOUTHEAST TO SOUTH-SOUTHWEST IN THE MORNING HOURS AND ANY LOW CLOUDS AND/OR FOG SHOULD DISSIPATE WITH FLIGHT CONDITIONS BECOMING VFR ACROSS THE AREA. && .PREV DISCUSSION... /ISSUED 226 PM CDT WED APR 29 2009/ SHORT TERM... THE DRYLINE HAS BEGUN TO SLOWLY MIX EASTWARD THIS AFTERNOON SETTING UP A SURFACE CONVERGENCE ZONE ACROSS WESTERN AREAS AS SEEN IN THE WTM OBS. SURFACE DEW POINTS EAST OF THE DRYLINE CONTINUE TO HOLD IN THE MIDDLE 60S. WEAK UPPER LEVEL WINDS WILL HAMPER A QUICK MIX TO THE EAST. THIS DRYLINE MAY BECOME THE SOURCE OF INITIATION DURING THE LATER AFTERNOON HOURS AS WINDS CONTINUE TO VEER WEST OF THE DRYLINE. INCREASING SURFACE HEATING TODAY IN THE WAKE OF DISSIPATING LOW CLOUDS WILL CONTRIBUTE TO SURFACE BASED CAPES CLIMBING ABOVE 3000 J/KG SEEN IN RECENT RUC ANALYSIS. THIS WILL BE IN COMBINATION WITH A LITTLE OR ALMOST NON-EXISTENT CAP. DESPITE THE WEAKER WINDS ALOFT...BULK SHEAR VECTORS BETWEEN 40 AND 45 KNOTS WILL CONTRIBUTE TO MORE ORGANIZED CONVECTION ALONG THE DRYLINE. A WEAK UPPER LEVEL SPEED MAX COMING ACROSS THE PERMIAN BASIN PLACES MUCH OF THE SOUTH PLAINS IN THE LEFT EXIT REGION WHICH WILL AID IN STORM DEVELOPMENT LATER THIS AFTERNOON. ABOVE PARAMETERS WILL SUPPORT STORMS WITH VERY LARGE HAIL AND DAMAGING WINDS. MODERATE HELICITY VALUES ALONG WITH LINGERING OUTFLOW BOUNDARIES ACROSS THE AREA WILL SUPPORT AN ISOLATED TORNADO THREAT. WITH THE MOISTURE HANGING AROUND THE AREA...LOW STRATUS IS EXPECTED TO DEVELOP AGAIN TONIGHT WITH ANOTHER MILD NIGHT. THE DRYLINE WILL MIX OFF THE CAPROCK TOMORROW AFTERNOON COMBINED WITH STRONG INSTABILITY. THIS COMBINED WITH WEAK UPPER LEVEL SUPPORT WILL STILL SUPPORT AN ISOLATED STORM THREAT IN THE AFOREMENTIONED AREA. LONG TERM... ZONAL FLOW ALOFT WILL CONTINUE THROUGH THE REST OF THE WEEK WITH LITTLE CHANCE OF STORMS UNTIL THE WEEKEND. A COLD FRONT IS STILL EXPECTED TO PASS THROUGH THE AREA ON FRIDAY...MOST LIKELY DURING THE AFTERNOON OR EVENING. FRIDAY WILL THEREFORE REMAIN WARM BEFORE THE PASSAGE OF THE COLD FRONT. MOIST ISENTROPIC UPGLIDE WILL TAKE SHAPE BEGINNING LATE FRIDAY NIGHT OR EARLY SATURDAY MORNING IN THE POST FRONTAL AIRMASS. THIS WILL LEAD TO LOW STRATUS ON SATURDAY AS WELL AS LIGHT PRECIPITATION. A SHORT WAVE MAY COME ACROSS THE AREA ON SATURDAY EVENING COMBINED WITH WEAK INSTABILITY COULD LEAD TO ELEVATED THUNDERSTORM CHANCES. OTHERWISE...MOSTLY SHOWERY ACTIVITY CAN BE EXPECTED WITH THE MOIST UPSLOPE FLOW. BEYOND THE WEEKEND...THE GFS IS NOW DEVELOPING A PROGRESSIVE TROUGH MOVING ACROSS THE AREA ON TUESDAY WHILE THE EUROPEAN MODEL SOLUTION HAS A DEEPER AND SLOWER MOVING TROUGH. CONTINUED TO SIDE WITH THE EUROPEAN SOLUTION GIVEN ITS RECENT CONSISTENCY IN CONSECUTIVE MODEL RUNS. && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 33
Hazardous weather outlook, Apr 29, 11:31 AM CDT, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1131 AM CDT WED APR 29 2009 TXZ021>044-301645- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1131 AM CDT WED APR 29 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT CONVECTIVE THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MOST OF THE OUTLOOK AREA. THE DRYLINE IS FORECAST TO PUSH EASTWARD INTO THE EXTREME WESTERN SOUTH PLAINS AND SOUTHWEST TEXAS PANHANDLE BY LATE AFTERNOON. ADDITIONALLY...A DRYLINE BULGE MAY DEVELOP INTO THE SOUTHWEST SOUTH PLAINS WITH INCREASED CONVERGENCE ALONG AND TO THE NORTH OF IT. ISOLATED TO SCATTERED CONVECTION IS EXPECTED TO DEVELOP IN THE VICINITY OF THE DRYLINE BY MID TO LATE AFTERNOON. MODERATE TO STRONG INSTABILITY AND SUFFICIENT DEEP LAYER SHEAR WILL SUPPORT THE DEVELOPMENT OF SUPERCELL STORMS CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN. ALSO...LOCALLY BACKED WINDS...EITHER ALONG AND TO THE NORTH OF THE DRYLINE BULGE...OR ALONG A RESIDUAL OUTFLOW BOUNDARY DRAPED FROM THE NORTHEAST SOUTH PLAINS INTO THE NORTHERN ROLLING PLAINS...MAY BRING THE THREAT FOR AN ISOLATED TORNADO. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT CHANCE FOR ISOLATED THUNDERSTORM DEVELOPMENT ON THE DRYLINE THURSDAY AFTERNOON OVER THE FAR EASTERN ROLLING PLAINS...HOWEVER WEAKER WINDS ALOFT WILL LIMIT THE THREAT FOR SEVERE THUNDERSTORMS. BY LATER THIS WEEKEND INTO EARLY NEXT WEEK...AN UPPER LEVEL DISTURBANCE AND FRONTAL BOUNDARY MAY BRING THE RISK OF ADDITIONAL SEVERE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, Apr 29, 5:56 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
556 PM CDT WED APR 29 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0554 PM HAIL AIKEN 34.14N 101.53W
04/29/2009 M1.00 INCH FLOYD TX STORM CHASER
FROM SPOTTERNETWORK (UNVERIFIED)
&&
EVENT NUMBER 00425
JURECKALocal storm report, Apr 29, 6:01 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
601 PM CDT WED APR 29 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0601 PM HAIL SOUTH PLAINS 34.22N 101.31W
04/29/2009 E1.00 INCH FLOYD TX SKYWARN SPOTTER
&&
EVENT NUMBER 00426
JURECKALocal storm report, Apr 29, 6:05 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
605 PM CDT WED APR 29 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0602 PM HAIL 4 E QUITAQUE 34.37N 100.98W
04/29/2009 E1.75 INCH BRISCOE TX FIRE DEPT/RESCUE
&&
EVENT NUMBER 00427
JURECKALocal storm report, Apr 29, 6:08 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
608 PM CDT WED APR 29 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0602 PM HAIL 10 N MATADOR 34.16N 100.82W
04/29/2009 E1.75 INCH MOTLEY TX STORM CHASER
&&
EVENT NUMBER 00428
JURECKALocal storm report, Apr 29, 6:38 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
638 PM CDT WED APR 29 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0602 PM HAIL 9 NNW MATADOR 34.14N 100.88W
04/29/2009 E1.75 INCH MOTLEY TX STORM CHASER
&&
EVENT NUMBER 00429
GSSpecial weather statement, Apr 29, 6:44 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 644 PM CDT WED APR 29 2009 TXZ037-300015- DICKENS TX- 644 PM CDT WED APR 29 2009 ...STRONG THUNDERSTORM ACROSS DICKENS COUNTY... AT 643 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER DICKENS COUNTY...OR ABOUT 13 MILES NORTHEAST OF DICKENS...MOVING NORTHEAST AT 30 MPH. SMALL HAIL IS EXPECTED WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK SHELTER INDOORS. STAY AWAY FROM WINDOWS. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 9:17 PM CDT | Severe Thunderstorm Warning | LUB | King | 28 min |
| Apr 28, 9:44 PM CDT | Severe Thunderstorm Warning | LUB | King | 31 min |
| Apr 28, 10:00 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Dickens, Floyd, Motley | 45 min |
| Apr 28, 10:15 PM CDT | Severe Thunderstorm Warning | LUB | Cottle, King | 45 min |
| Apr 28, 10:59 PM CDT | Severe Thunderstorm Warning | LUB | Cottle, King | 31 min |
| Apr 29, 1:41 AM CDT | Severe Thunderstorm Warning | LUB | Bailey, Castro, Lamb, Parmer | 49 min |
| Apr 29, 2:09 AM CDT | Severe Thunderstorm Warning | LUB | Castro, Lamb, Parmer | 36 min |
| Apr 29, 2:27 AM CDT | Severe Thunderstorm Warning | LUB | Bailey, Lamb, Parmer | 18 min |
| Apr 29, 2:42 AM CDT | Severe Thunderstorm Warning | LUB | Bailey, Castro, Lamb, Parmer | 32 min |
| Apr 29, 1:05 PM CDT | Severe Thunderstorm Warning | LUB | Kent, Stonewall | 55 min |
| Apr 29, 3:45 PM CDT | Severe Thunderstorm Warning | LUB | Castro, Hale, Lamb, Swisher | 60 min |
| Apr 29, 3:57 PM CDT | Severe Thunderstorm Warning | LUB | Childress, Cottle, Hall, Motley | 63 min |
| Apr 29, 4:03 PM CDT | Tornado Warning | LUB | Hall | 27 min |
| Apr 29, 4:25 PM CDT | Tornado Warning | LUB | Hall | 50 min |
| Apr 29, 4:42 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Floyd, Hall, Motley | 63 min |
| Apr 29, 4:45 PM CDT | Severe Thunderstorm Warning | LUB | Castro, Hale, Swisher | 60 min |
| Apr 29, 4:54 PM CDT | Severe Thunderstorm Warning | LUB | Childress, Cottle | 33 min |
| Apr 29, 5:11 PM CDT | Tornado Warning | LUB | Childress, Hall | 34 min |
| Apr 29, 5:34 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Hall | 26 min |
| Apr 29, 5:39 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Floyd, Hale | 66 min |
| Apr 29, 5:45 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Floyd, Hall, Motley | 60 min |
| Apr 29, 5:49 PM CDT | Tornado Warning | LUB | Briscoe, Floyd | 26 min |
| Apr 29, 6:14 PM CDT | Tornado Warning | LUB | Floyd, Motley | 31 min |
| Apr 29, 6:28 PM CDT | Tornado Warning | LUB | Cottle, Motley | 47 min |
| Apr 29, 6:56 PM CDT | Severe Thunderstorm Warning | LUB | Cottle, Dickens, King, Motley | 34 min |
Nearby
Tornado Warnings in Texas, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.